Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 28, NWS Honolulu, HI

May 10, 2011Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 10, 2011, 12:14 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 12:14 AM HST (10:14 UTC)
Expired
May 10, 2011, 3:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 25 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WGHW50 PHFO 101014
FFWHFO
HIC007-101315-
/O.NEW.PHFO.FF.W.0028.110510T1014Z-110510T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1214 AM HST TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 315 AM HST

* AT 1208 AM HST...RADAR SHOWED A LARGE AREA OF HEAVY RAIN SOUTH OF 
  KAUAI AND MOVING NORTHEAST AT 20 MPH. THE HEAVY RAIN WILL BE 
  ACCOMPANIED BY STRONG AND GUSTY WINDS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KEKAHA...HANAPEPE...BARKING SANDS...MANA...KALAHEO...KOKEE STATE
  PARK...KALALAU VALLEY...NA PALI STATE PARK...HAENA...WAINIHA...
  HANALEI...PRINCEVILLE AND KILAUEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2224 15966 2223 15939 2185 15953 2202 15981

$$
CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:30 PM HST, 3 hours 44 minutes earlier.

Area forecast discussion, May 9, 8:30 PM HST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON MAY 9 2011

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY...AS AN UPPER LEVEL
TROUGH KEEPS THE ATMOSPHERE UNSTABLE. LOCALLY HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS ARE POSSIBLE. BY THURSDAY...TRADE WINDS AND
MORE PLEASANT WEATHER SHOULD RETURN.

&&

.DISCUSSION...
EXCEPT FOR A LOT OF THUNDERSTORMS AROUND NIIHAU AND KAUAI...ISLAND
WEATHER IS DECEPTIVELY QUIET. THIS DOES NOT MEAN THAT THE FLOOD
THREAT IS OVER HOWEVER...BECAUSE THE ATMOSPHERE IS STILL WET AND
UNSTABLE...AND WILL REMAIN SO AT LEAST THROUGH TUESDAY AFTERNOON.

NOTHING HAS CHANGED IN THE OVERALL GAME PLAN. AN UPPER LEVEL LOW
NORTHWEST OF THE STATE WILL MOVE TO THE NORTH...AND BY WEDNESDAY
WILL BE INCORPORATED INTO A MID-LATITUDE LOW ABOUT 1000 MILES
NORTHWEST OF KAUAI. BECAUSE OF THE LOW/S SLOW MOVEMENT...IT WILL
TAKE AT LEAST ANOTHER DAY FOR THE AIRMASS OVER THE ISLANDS TO BECOME
SLIGHTLY MORE STABLE.

MEANWHILE...A SURFACE LOW IS FORMING NORTHWEST OF KAUAI IN A NORTH
TO SOUTH ORIENTED TROUGH. THE LOW WILL FOLLOW THE UPPER LEVEL LOW
AND MOVE TO THE NORTH...BUT THE TROUGH WILL REMAIN WEST OF THE
STATE. THE MOVEMENT OF THE LOWS AND THE LACK OF MOVEMENT OF THE
SURFACE TROUGH...THOUGH SOMEWHAT COMPLEX...CAN BE SIMPLIFIED TO THE
FOLLOWING. SOUTH AND SOUTHEAST LOW LEVEL FLOW SOUTHEAST OF THE LOWS
AND THE TROUGH WILL CONTINUE TO DRAW ABUNDANT MOISTURE UP OVER THE
STATE. COMBINED WITH COLD TEMPERATURES ALOFT AND THE RESULTANT
DESTABILIZED ATMOSPHERE...THE CHANCE OF HEAVY SHOWERS AND
THUNDERSTORMS IS STILL PRESENT. THE FLASH FLOOD WATCH THEREFORE
REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON.

THE 6 PM HST TUESDAY END OF THE FLASH FLOOD WATCH IS NOT ABSOLUTE.
THE WATCH MAY IN FACT NEED TO BE EXTENDED INTO WEDNESDAY IF THE
ATMOSPHERE REMAINS MORE UNSTABLE THAN EXPECTED. IF THE WATCH IS
EXTENDED...IT IS LIKELY THAT IT WILL BE LIMITED TO KAUAI SINCE IT IS
CLOSEST TO THE LOWS AND TROUGH. WILL BE LOOKING AT THE POSSIBLE
EXTENSION OVERNIGHT.

MODELS AGREE THAT THE SURFACE TROUGH WILL START TO MOVE WEST AWAY
FROM THE STATE ON WEDNESDAY...ALLOWING A RIDGE TO BUILD SLOWLY TO
OUR NORTH. AS THIS HAPPENS...THE TRADE WINDS WILL RETURN...AND THE
MOISTURE WILL DECREASE. BY THE END OF THE WORKWEEK...IT IS LIKELY
THAT PLEASANT WEATHER WILL FINALLY RETURN TO THE ISLANDS.

&&

.MARINE...
A MARINE WEATHER STATEMENT REMAINS POSTED FOR MOST HAWAIIAN COASTAL
WATERS FOR POSSIBLE THUNDERSTORMS AND HEAVY SHOWERS...AND THE
ACCOMPANYING LIGHTNING...GUSTY WINDS AND LOCALLY HAZARDOUS SEAS.
ALSO...A WATERSPOUT OR TWO WILL BE POSSIBLE.

THE SOUTH SWELL THAT ARRIVED SUNDAY WILL PERSIST THROUGH TUESDAY.

&&

.AVIATION...
AIRMET ZULU REMAINS UP FOR MODERATE RIME ICING IN CLOUDS IN A LAYER
BETWEEN 12000 FEET AND 22000 FEET OVER KAUAI AND THE ADJACENT
WATERS. HEAVY SHOWERS AND THUNDERSTORMS REMAIN OVER AND AROUND THE
GARDEN ISLE WHICH MAY RESULT IN SOME IFR AND MVFR CONDITIONS.
OTHERWISE VFR CONDITIONS PREVAIL AROUND THE STATE WITH BRIEF
LOCALIZED IFR AND MVFR CONDITIONS IN ISOLATED MODERATE TO HEAVY
SHOWERS.

&&

.HYDROLOGY...
THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH TUESDAY. WITH MOIST
AND UNSTABLE AIR OVERHEAD...THE THREAT OF FLOODING WILL CONTINUE NOT
ONLY IN AREAS WHERE IT IS RAINING...BUT ALSO DOWNSTREAM. FOR THOSE
AREAS THAT HAVE ALREADY RECEIVED RAIN...THE GROUND IS SATURATED AND
ANY FUTURE RAIN COULD EASILY LEAD TO FLASH FLOODING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST TUESDAY FOR NIIHAU...KAUAI...
OAHU...MOLOKAI...LANAI...KAHOOLAWE AND MAUI.

WINTER WEATHER ADVISORY UNTIL 6 AM HST TUESDAY FOR THE SUMMITS OF
MAUNA KEA AND MAUNA LOA.

&&

DISCUSSION/MARINE/HYDROLOGY...CRAIG
AVIATION...BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:30 PM HSTSpecial Marine WarningHFO2 hr
May 9, 3:02 PM HSTSpecial Marine WarningHFO118 min
May 9, 4:59 PM HSTSpecial Marine WarningHFO114 min
May 9, 11:53 PM HSTSpecial Marine WarningHFO71 min
May 10, 1:23 AM HSTFlash Flood WarningHFOKauai82 min
May 10, 3:43 AM HSTFlash Flood WatchHFOHonolulu, Kauai24 hr
May 10, 1:52 PM HSTAreal Flood AdvisoryHFOHonolulu116 min

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.